Skip Navigation LinksHome > April 2009 - Volume 88 - Issue 4 > Warfarin Necrosis
Text sizing:
A
A
A
American Journal of Physical Medicine & Rehabilitation:
doi: 10.1097/PHM.0b013e31819c5a04
Visual Vignette

Warfarin Necrosis

Balotti, Richard F. Jr MD; Malone, Richard J. DO; Schanzer, Robert J. MD

Free Access
Article Outline
Collapse Box

Author Information

From the Department of Physical Medicine and Rehabilitation (RFB, RJM), University of Medicine and Dentistry of New Jersey-Robert Wood Johnson University Hospital Medical School, JFK Johnson Rehabilitation Institute, Edison, New Jersey; and JFK Medical Center (RJS), Edison, New Jersey.

All correspondence and requests for reprints should be addressed to Richard F. Balotti, Jr., MD, JFK Johnson Rehabilitation Institute, 65 James Street, Edison, NJ 08818.

An 86-yr-old man was in a motor vehicle crash and suffered multiple injuries. He was intubated in the field and was noted to have pulseless electrical activity during transport to the hospital, where cardiopulmonary resuscitation was initiated. A pericardiocentesis was performed in the emergency department for pericardial effusion with cardiac tamponade. Additional injuries included a right scapular fracture, an L2 compression fracture, a right patellar fracture, and multiple rib fractures. He developed atrial fibrillation and was started on heparin and warfarin. His course was further complicated by ventilator-dependent respiratory failure and dysphagia requiring tracheostomy and percutaneous gastrostomy tube placements.

He was then transferred to an in-patient brain trauma rehabilitation unit. He was initially maintained on warfarin for atrial fibrillation; however, late in his rehabilitation course, as he was being prepared for discharge, he developed petechiae and purpura of the feet and ankles (Fig. 1). He was seen by a rheumatologist, an hematologist/oncologist, and a cardiologist, who agreed that the skin changes were consistent with warfarin necrosis. The patient was then started on a therapeutic dose of low-molecular weight heparin and warfarin was discontinued, after which the skin changes resolved, and the patient was discharged.

Figure 1
Figure 1
Image Tools

Warfarin-induced skin necrosis is a rare skin and soft tissue complication of this oral anticoagulation medication. Warfarin is a vitamin K inhibitor. Necrosis typically starts within 10 days of the initiation of warfarin; the majority of cases appearing between days 3 and 6. It generally presents as sharply demarcated, erythematous, indurated purpura or petechiae, which can progress to hemorrhagic bullae, hemorrhagic infarction, and necrotic eschar formation.1 The necrotic lesions are most commonly seen in breasts, thighs, and buttocks.

The pathophysiology of warfarin-induced necrosis is not completely understood. When warfarin is started, there is a rapid fall in the concentrations of protein C and factor VII. This results in a temporary hypercoagulable state, which is believed to lead to the condition in susceptible individuals.2 A substantial percentage of cases occur in association with familial deficiencies of protein C and protein S.2

Low-molecular weight heparin has been used as a treatment for venous thrombosis in patients with warfarin necrosis. It has also been used in patients with atrial fibrillation in whom warfarin is contraindicated.

Back to Top | Article Outline

REFERENCES

1. Beitz JM: Anticoagulant-induced skin necrosis: An uncommon but serious side effect of therapy with warfarin and heparin. Am J Nurs 2004;104:31–2

2. Stewart AJ, Penman ID, Cook MK, et al: Warfarin-induced skin necrosis. Postgrad Med J 1999;75:233–5

© 2009 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share